The Rational Use of Mucolytic Drugs in Children: Worsening of the Cough as Adverse Drug Reaction after Carbocysteine in ChildrenIoan Magyar1,2*, Mihai Botea2, Alina Maghiar2, Carmen Pantis3, Cristian Sava4 and Barbu Cuparencu1
- *Corresponding Author:
- Ioan Magyar
Faculty of Medicine & Pharmacy
University of Oradea, Romania
E-mail: [email protected]
Received date: September 19, 2013; Accepted date: November 08, 2013; Published date: November 15, 2013
Citation: Magyar I, Botea M, Maghiar A, Pantis C, Sava C, et al. (2013) The Rational Use of Mucolytic Drugs in Children: Worsening of the Cough as Adverse Drug Reaction after Carbocysteine in Children. Clin Exp Pharmacol 3:140. doi: 10.4172/2161-1459.1000140
Copyright: © 2013 Magyar I, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Carbocysteine and acetylcysteine are drugs with mucolytic and expectorant properties widely used in respiratory disease in adults but also in children. Acetylcysteine is also used as donor of SH groups in the drug overdose such as in the acetaminophen poisoning. Chronic cough is a vexing and common problem for children, their care givers, and health care providers. Effective treatment may be difficult, especially if the underlying cause of the cough cannot be determined. On the other hand, asthma, recurrent wheezing, bronchiolitis and both upper and lower respiratory tract disease are very common seen in paediatric emergency department. We have tried to found any relationship between use of drugs which are containing carbocysteine and some symptoms such as persistent cough, recurrent wheezing or bronchospasm. We are considering these symptoms as adverse drug reactions of carbocysteine. Our work was focused on 191 children divided in two groups: group A (who received carbocysteine) and group B (without carbocysteine). Our work shows that in all cases of worsening of cough, this effect was credited on the use of carbocysteine. On the other hand, worsening of cough (as frequency and duration) often causes the appearance of reflex vomiting. In case of the late condition the number of hospital admission is increased. Overall we believe that the use of carbocysteine in children exceeds the therapeutic benefit.